advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Pennsylvania, USA:

My son is 14 years old and was diagnosed with Type 1 diabetes 3 years ago. Currently we are back on 3 injections a day (breakfast: 10R-30N, dinner: 10R-7N, and bed: 7N) all using pork insulin. We have just returned to injections after using a MiniMed pump for about 3 months. Control has been very erratic and frequent swings in blood glucose is seen. It is not unusual to observe swings from 400+ (without ketones) go to 20-30 in less than 30 minutes. Mild exercise lowers him dramatically the following 1 to 2 days. He has to eat every 2 hours to keep his blood sugars from going dangerously low. He has at times not responded to treatment for the lows for 3 to 6 hours at times. The treatment team wants to test him again when he is low again for a prolonged time to see if there any strange hormones during the lows.

Is there any other known complications or rare other diseases that influence insulin response as it almost appears he at times is resistant to insulin (blood glucose soars) and other times it is too sensitive (blood glucose drops). The treatment team is confused as to what to do next for treatments. Is it possible he is Type 2 and producing some level of insulin?

Answer:

I think it's very unlikely that there is anything desperately unusual going on. This is something that happens not infrequently and sometimes we never get to the bottom of it. The simple thing to make sure of is that he's not on too much insulin - a common reason for swinging blood sugars. The precise details of his sugar excursions are beyond answering on the Internet; obviously your diabetes team will know your son far better and can offer specific advice.

KJR

Original posting 28 Feb 1998
Posted to Diagnosis and Symptoms

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:56
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.